Alert archive / Maryland / Tornado Warnings in 2018
Tornado Warning 15, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 21, 2018, 3:32 PM EDT for Allegany County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 21, 2018, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Allegany County, MD
The radar
The Sterling radar (KLWX), 122 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
352
WFUS51 KLWX 211932
TORLWX
MDC001-212000-
/O.NEW.KLWX.TO.W.0015.180821T1932Z-180821T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
332 PM EDT TUE AUG 21 2018
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern Allegany County in western Maryland...
* Until 400 PM EDT.
* At 332 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Cumberland, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Allegany County, including the following locations...
Flintstone, Pleasant Valley and Pumpkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3972 7852 3962 7845 3958 7868 3965 7873
3973 7863
TIME...MOT...LOC 1932Z 241DEG 18KT 3963 7867
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RCM1 follow-up statement
219
WWUS51 KLWX 211951
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
351 PM EDT TUE AUG 21 2018
MDC001-212001-
/O.EXP.KLWX.TO.W.0015.000000T0000Z-180821T2000Z/
Allegany MD-
351 PM EDT TUE AUG 21 2018
...THE TORNADO WARNING FOR NORTHEASTERN ALLEGANY COUNTY WILL EXPIRE
AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Maryland.
LAT...LON 3972 7852 3962 7845 3958 7868 3965 7873
3973 7863
TIME...MOT...LOC 1951Z 241DEG 18KT 3967 7857
$$
RCMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:54 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 21, 2:54 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 21 2018
.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to gradually lift northward this afternoon
and has reached into southern MD and approaching the DC
metropolitan area. This will progress northeastward through the
remainder of the day. Showers and thunderstorms continue along
and near this boundary with heavy rain/flooding and potential
for weak rotation (weak tornado/waterspout) being the main
concerns.
Cold frontal boundary located across OH/IN early this afternoon
will then push eastward towards the region late today and
tonight. Instability has been increasing out ahead of this
front with around 1500 J/KG of MLCAPE. Aloft, wind field will be
increasing through the remainder of the day, and 30-40 knots of
0-6KM shear are expected to move overhead by this evening.
Thus, as additional convection develops this afternoon and
evening, damaging winds with any linear features will become the
primary threat. A Severe Thunderstorm Watch has been issued for
the favored threat area. With increasing low level shear and
the current presence of the warm front, there is also a low risk
for a tornado.
Additionally, flooding will remain a threat with the high PWAT
environment and warm- cloud layers of 13-14 kft.
As the convective activity from the west moves eastward, it may
tend to weaken as it approaches the metro areas later this
evening given later timing and less instability, but this is
uncertain. Lows tonight in the 60s/70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.
After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.
Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.
On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front continues to lift northward early this afternoon.
Low stratus exists on the northern side of this boundary, and
gradual improvement is expected as it lifts northward. That
being said, widespread shower/thunderstorm activity is occurring along
the front with periodic reductions. Later on this afternoon and
evening, additional isolated to scattered thunderstorms are
expected ahead of an approaching cold front. Carrying VCTS at
this time due to scattered nature.
Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.
For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.
On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.
&&
.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay. In addition, Special Marine Warnings will likely become
necessary with scattered thunderstorm activity.
Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.
Sub-SCA conditions are then expected Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for Anne Arundel and St. Mary's counties into Wednesday morning,
and additional advisories may be needed before a cold front
passes and northwest flow lowers anomalies on Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
Wednesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
540>542.
Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
for ANZ532>534-537-540>543.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Aug 21, 2:58 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 258 PM EDT Tue Aug 21 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 258 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms may produce isolated damaging wind gusts or isolated instances of flooding this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221900- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 258 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorms Watch is in effect until 10 pm EDT for the region mainly for western and parts of central Maryland, eastern West Virginia, northern Shenandoah Valley and parts of north- central Virginia. Damaging winds and hail are possible this afternoon and evening. Isolated instances of flooding also possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening.
In the hours before
Local storm report, Aug 21, 2:32 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLOOD 2 ESE GAINESVILLE 38.79N 77.59W
08/21/2018 PRINCE WILLIAM VA EMERGENCY MNGR
WELLINGTON RD. CLOSED DUE TO HIGH WATER AT INTERSECTION
WITH CELLAR DOOR DR.
&&
EVENT NUMBER LWX1801719
CJLLocal storm report, Aug 21, 2:54 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLOOD 2 WNW ANNANDALE 38.85N 77.24W
08/21/2018 FAIRFAX VA EMERGENCY MNGR
WOODBURN RD. CLOSED DUE TO HIGH WATER NEAR INTERSECTION
WITH SPICEWOOD DR.
&&
EVENT NUMBER LWX1801720
CJLLocal storm report, Aug 21, 3:04 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FLOOD 1 E MORNINGSIDE 38.83N 76.88W
08/21/2018 PRINCE GEORGES MD EMERGENCY MNGR
FORESTVILLE RD. CLOSED DUE TO HIGH WATER BETWEEN
SUITLAND PKWY. AND RENA RD.
&&
EVENT NUMBER LWX1801721
CJLLocal storm report, Aug 21, 3:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 WNW MORNINGSIDE 38.83N 76.90W
08/21/2018 PRINCE GEORGES MD EMERGENCY MNGR
FLOODED ROADWAY REPORTED AT THE 6100 BLOCK OF SUITLAND
RD.
&&
EVENT NUMBER LWX1801722
CJLLocal storm report, Aug 21, 3:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD 1 WNW THE WOODROW WILSO 38.80N 77.07W
08/21/2018 CITY OF ALEXANDRIA VA IFLOWS
CAMERON RUN AT HUNTINGTON OUT OF ITS BANKS. READING
6.94 FEET AND FLOOD STAGE IS 6.5 FEET.
&&
EVENT NUMBER LWX1801723
LFRLocal storm report, Aug 21, 3:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM MARINE TSTM WIND 2 ESE EASTPORT 38.96N 76.45W
08/21/2018 M45 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1801725
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:00 AM EDT | Coastal Flood Advisory | LWX | Saint Mary's | 2 hr |
| Aug 21, 1:25 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Calvert, Harford, Saint Mary's, City of Baltimore | 21 hr |
| Aug 21, 1:55 PM EDT | Areal Flood Warning | LWX | Prince George's | 5 hr |
| Aug 21, 2:34 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 41 min |
| Aug 21, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 45 min |
| Aug 21, 3:13 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 47 min |
| Aug 21, 3:43 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 47 min |
| Aug 21, 3:48 PM EDT | Areal Flood Warning | LWX | Charles, Saint Mary's | 3 hr |
| Aug 21, 3:49 PM EDT | Tornado Warning | LWX | Saint Mary's | 26 min |
| Aug 21, 3:59 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 34 min |
| Aug 21, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 48 min |
| Aug 21, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 38 min |
| Aug 21, 6:02 PM EDT | Areal Flood Warning | LWX | Washington | 9 hr |
| Aug 21, 6:09 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 51 min |
| Aug 21, 6:59 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 46 min |
Nearby
Tornado Warnings in Maryland, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.